Tornadoes · United States · Louisiana · 2017
EF2 tornado, Liddieville to Como, Louisiana, April 2, 2017
From Liddieville to Como, this EF2 tornado ran 5.8 miles across Franklin Parish on April 2, 2017, touching down at 5:09 PM CDT and reaching 616 yards wide. It killed nobody and injured 2, and did $300,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- April 2, 2017
- Touchdown
- 5:09 PM CDT (22:09 UTC)
- Lifted
- 5:22 PM CDT (22:22 UTC)
- On the ground
- 13 minutes
- Path length
- 5.8 miles (9.4 km)
- Path width
- 616 yards (563 m)
- Deaths
- 0
- Injuries
- 2
- Property damage
- $300,000
- County
- Franklin Parish
- Touchdown point
- 32.087, -91.689
- Lift-off point
- 32.153, -91.630
- Record number
- 1704021609-01
The damage survey
47 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
- power poles and destruction of home built on blocks. horse trailer flipped.
- roof covering removed. some shingle damage to a home. framing still in tact.
- metal shed tossed. some small metal awning damage. some snapped hardwoods and uprooted hardwoods
- two broken wood power poles. two others had bent cross members.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A powerful spring storm system impacted much of the region on April 2nd. As this system evolved, a severe weather outbreak occurred with many tornadoes impacting portions of Louisiana and Mississippi. In addition, multiple other thunderstorms produced damaging wind gusts, large hail, and significant flash flooding during the afternoon and overnight hours.
This tornado touched down just to the west in Caldwell Parish before crossing into western Franklin Parish. A tornadic debris signature (TDS) was noted from the KULM radar. The tornado was quite wide at this point, nearly 1200 yards or three-quarters of a mile. It crossed Highway 4, snapping numerous trees in the path and tearing tin off the roof of a home. The tornado continued north-northeast back into Caldwell Parish. Wooded area prevented further access to this region but damage was seen through the distance. The TDS was still noted from the KULM radar through this area. The tornado continued north-northeast, moving back into Richland Parish, crossing LR Hatton Road, before crossing into a wooded area and the Franklin-Richland Parish line. The tornado continued north-northeast over Maple Ridge Road, Sligo Road and Goldmine Road. Numerous large trees were snapped and uprooted all through this area. The tornado then crossed LA Highway 135, where a couple of trees were snapped, before lifting shortly after crossing the road. Maximum winds were 110 mph, and total path length was 13.23 miles.
This tornado started off of Newlight Road in Richland Parish where it snapped a few large branches. The tornado continued north along Newlight Road where it continued to snap trees along the way. The tornado turned northeast towards Highway 425 where it snapped a power pole along with a few more trees. The tornado continued northeast across Sayre Lake Road snapping trees. This tornado continued northeast into Franklin Parish, where it crossed Punchard Road and destroyed a mobile home and also snapped more trees. The tornado continued across the intersection of Punchard Road and LA Highway 132 where it took the shingles off of a mobile home. The tornado ended just north of LA Highway 132, snapping a couple of more trees. Max winds were 105 mph and the total path length was 4.77 miles.
The tornado began along Willie Hall Road, where it caused some uprooted trees and minor roof damage to a shed. The tornado continued northeast and reached its strongest and widest as it crossed Ellis Lane. Here it snapped several trees and caused some shingle damage to a couple of roofs. Also along this road is where it caused EF2 type damage to two homes. One was a home that was built on some blocks that was totally destroyed, as well as a horse trailer flipped. It was in this location where one of the injuries occurred to a woman in the home. Next door, a mobile home was tossed about 10 feet from its original location. A couple of power poles were also broken in this location. The tornado continued northeast and caused additional tree damage, with snapped hardwood trees. A home along Lishman Road sustained roof damage and a small trailer was tossed, as well as additional tree damage. As the tornado tracked across Louisiana Highway 4, it broke a couple of power poles. The tornado lifted along Louisiana 863. Maximum winds were 115 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 2, 4:59 PM CDT, 10 minutes earlier.
Area forecast discussion, Apr 2, 4:59 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
459 PM CDT Sun Apr 2 2017
...SEVERE WEATHER EXPECTED LATE THIS AFTERNOON INTO MONDAY...
.DISCUSSION...Tonight through Monday: Latest satellite imagery
showed an Intense Storm System approaching from the Southern
Plains region. Strong to Severe convection was taken place across
the ArkLaTex into our western areas. A solid line of Severe Storms
extended across Western Louisiana. A surge of low level moisture,
instability, and strong shear was moving in from the southwest.
Upstream dewpoints in the upper 60s to lower 70s was observed
across the central and southern Louisiana which was associated
with a northward moving warm frontal boundary.
For tonight into early Monday the combination of moist dewpoints,
strong lapse rates, strong deep layer shear, and good instability
will provide severe weather across the ArkLaMiss for this afternoon
through early Monday. Cam models shows that an MCS will cross the
region overnight with discrete supercells developing ahead of it
with good tornado potential. SPC has a high risk of severe across
our far western parishes, along with a moderate risk for most of our
central sections with an enhanced risk in the north and east. The
primary risks will be damaging winds, tornadoes with a few strong
tornadoes, some flash flooding, and quarter to golfball sized hail.
Cam models moves the MCS out of our eastern counties by midmorning
Monday. Convection will continue through the day Monday and will end
by Monday night. Cam models also shows that we will get training of
cells as mesoscale processes comes into the play as some boundaries
get hung up during the night. Rainfall amounts will be around three
to five inches with locally higher amounts possible.
As far as temperatures are concern lows will be in the 60s and highs
on Monday will be in the middle 70s to the lower 80s./17/
Monday night through Sunday: By Monday evening the closed low and
mid level trough axis will shift farther northeast of our region
leaving zonal flow across our region. This will be brief though as
our winds aloft will begin backing to the southwest by morning
ahead of another closed low dropping over the southern plains. WAA
will gradually increase Tuesday and Tuesday night as this system
deepens and shifts east to the mid Mississippi valley by Wednesday
morning. Dry weather and warmer than normal temperatures will last
into Tuesday evening but rain chances will return after midnight
Tuesday night as a weak warm front lifts north through the area.
A cold front associated with the large low pressure system will
swing through our CWA Wednesday morning. Dry weather with a cooler
and drier airmass will be over the CWA by evening. The closed low
will slowly lift northeast Wednesday night but a large upper level
trough will linger through Thursday before shifting east Friday.
As a result dry weather and more seasonal temperatures will
continue through the end of the week. High pressure surface and
aloft will strengthen over the region Friday night through
Saturday before shifting east Sunday. This will lead to a warming
trend during the weekend. /22/
&&
.AVIATION...
18Z TAF discussion: VFR flight categories will prevail at all TAF
through much of the daytime period today as high clouds increase
from southwest to northeast across the region. Convection,
associated with a strong storm system approaching from the west,
will begin to impede upon the western half of the area (KGLH &
KGWO) as early as between 19-22Z today. Some of that convection
could be severe, with severe storms possible across the remainder
of the area through the overnight hours tonight into Monday
morning as the storm system pushes east through the region.
Damaging wind gusts, large hail, and tornados will be possible
with severe storms from late this afternoon into Monday morning.
Winds today will become more south southeasterly between 10-15
knots, with higher gusts, this afternoon into tonight. /17/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 66 80 56 83 / 100 74 7 3
Meridian 66 81 57 83 / 81 100 12 4
Vicksburg 65 79 56 83 / 100 55 7 3
Hattiesburg 69 84 58 85 / 82 100 6 2
Natchez 65 79 58 83 / 100 46 6 2
Greenville 63 77 56 80 / 100 61 10 4
Greenwood 65 77 55 80 / 100 76 10 4
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Monday morning for MSZ040>044-047>050-
053>056-059>065-072>074.
LA...Flash Flood Watch through Monday morning for LAZ007>009-015-016-
023>026.
AR...None.
&&
17/22Hazardous weather outlook, Apr 2, 5:05 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 505 PM CDT Sun Apr 2 2017 ARZ074-075-MSZ034-035-032200- Ashley-Chicot-Washington-Humphreys- 505 PM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Moderate TIMING...Late this Afternoon through Tonight FLOODING THREAT...Elevated TIMING...Late this Afternoon through Tonight Severe thunderstorms are expected with significant severe weather possible, including strong tornadoes, hail up to at least golf ball size, and winds in excess of 70 mph. Torrential rain associated with thunderstorms late this afternoon through tonight will likely cause at least localized flooding issues with total rainfall amounts ranging from 2 to 4 inches anticipated and locally higher amounts are not out of the question. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ018-019-032200- Bolivar-Sunflower- 505 PM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of northwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Late this Afternoon through Tonight FLOODING THREAT...Limited TIMING...Late this Afternoon through Tonight Severe thunderstorms are expected with tornadoes, hail up to golfball size, and damaging winds up to 70 mph all possible. Torrential rain associated with thunderstorms late this afternoon through tonight could cause a few localized flooding issues with total rainfall amounts ranging from 1 to 3 inches anticipated and locally higher amounts are not out of the question. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ025>033-039-046-052-057-058-066-073-074-032200- Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha-Noxubee-Kemper-Lauderdale-Clarke-Jasper-Jones-Lamar- Forrest- 505 PM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Mainly Tonight FLOODING THREAT...Limited TIMING...Tonight through early Monday Severe thunderstorms are expected with tornadoes, hail up to golfball size, and damaging winds up to 70 mph all possible. Torrential rain associated with thunderstorms tonight into early Monday could cause a few localized flooding issues with total rainfall amounts ranging from 1 to 3 inches anticipated and locally higher amounts are not out of the question. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through early Monday. LAZ007>009-016-025-MSZ040>042-047-048-053-054-059>062-032200- Morehouse-West Carroll-East Carroll-Madison LA-Tensas-Issaquena- Sharkey-Yazoo-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams- Franklin MS-Lincoln- 505 PM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Moderate TIMING...Late this Afternoon through Tonight FLOODING THREAT...Significant TIMING...Late this Afternoon through Tonight Severe thunderstorms are expected with significant severe weather possible, including strong tornadoes, hail up to at least golf ball size, and winds in excess of 70 mph. Torrential rain associated with thunderstorms late this afternoon through tonight will likely cause flooding issues with total rainfall amounts ranging from 3 to 5 inches anticipated and locally higher amounts are not out of the question. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ015-023-024-026-032200- Richland-Franklin LA-Catahoula-Concordia- 505 PM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of northeast Louisiana. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...High TIMING...Late this Afternoon through Tonight FLOODING THREAT...Significant TIMING...Late this Afternoon through Tonight Severe thunderstorms are expected with significant severe weather likely, including strong tornadoes, hail up to at least golf ball size, and winds in excess of 70 mph. Torrential rain associated with thunderstorms late this afternoon through tonight will likely cause flooding issues with total rainfall amounts ranging from 3 to 5 inches anticipated and locally higher amounts are not out of the question. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ036>038-045-051-056-063>065-072-032200- Holmes-Attala-Winston-Neshoba-Smith-Lawrence-Jefferson Davis- Covington-Marion-Newton- 505 PM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Moderate TIMING...Mainly Tonight FLOODING THREAT...Elevated TIMING...Mainly Tonight Severe thunderstorms are expected with significant severe weather possible, including strong tornadoes, hail up to at least golf ball size, and winds in excess of 70 mph. Torrential rain associated with thunderstorms through early Monday will likely cause at least minor flooding issues with total rainfall amounts ranging from 2 to 4 inches anticipated and locally higher amounts are not out of the question. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible for portions of central Mississippi, portions of south central Mississippi, east central Mississippi, and portions of southeast Mississippi on Tuesday night. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Monday, and again Tuesday night. MSZ043-044-049-050-055-032200- Madison MS-Leake-Rankin-Scott-Simpson- 505 PM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Moderate TIMING...Mainly Tonight FLOODING THREAT...Significant TIMING...Mainly Tonight Severe thunderstorms are expected with significant severe weather possible, including strong tornadoes, hail up to at least golf ball size, and winds in excess of 70 mph. Torrential rain associated with thunderstorms tonight through early Monday will likely cause flooding issues with total rainfall amounts ranging from 3 to 5 inches anticipated and locally higher amounts are not out of the question. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible for portions of central Mississippi, portions of south central Mississippi, east central Mississippi, and portions of southeast Mississippi on Tuesday night. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through early Monday, and again Tuesday night. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Apr 2, 2:51 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT SUN APR 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL 3 E BROOKHAVEN 31.58N 90.39W
04/02/2017 U0.75 INCH LINCOLN MS EMERGENCY MNGR
OCCURRED AT NOLA RD AND MCCOY LN.
&&
NWS JACKSON MS
IRIS SYSTEMSpecial weather statement, Apr 2, 2:58 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
258 PM CDT SUN APR 2 2017
ARZ074-022030-
Ashley AR-
258 PM CDT SUN APR 2 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ASHLEY COUNTY UNTIL 330
PM CDT...
At 255 PM CDT, Meteorologists were tracking a strong thunderstorm
over West Crossett, moving north at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
North Crossett around 300 PM CDT.
Old Milo around 310 PM CDT.
Fountain Hill around 315 PM CDT.
Other locations impacted by this storm include Blanchton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to interior space away from windows. High winds can bring down
trees and large limbs resulting in serious injury or property
damage. Exercise extreme caution when outdoors during such strong
winds...and be especially aware of older trees.
&&
LAT...LON 3312 9212 3316 9212 3316 9213 3321 9211
3321 9208 3324 9209 3325 9205 3328 9204
3328 9200 3330 9200 3331 9198 3335 9199
3335 9197 3338 9196 3340 9199 3339 9182
3301 9196 3304 9211 3307 9211 3310 9214
TIME...MOT...LOC 1955Z 197DEG 49KT 3311 9205
7Special weather statement, Apr 2, 3:09 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Jackson MS
309 PM CDT SUN APR 2 2017
LAZ007-022045-
Morehouse LA-
309 PM CDT SUN APR 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOREHOUSE PARISH
UNTIL 345 PM CDT...
At 308 PM CDT, Meteorologists were tracking a strong thunderstorm
over Bastrop, moving northeast at 60 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Galion around 315 PM CDT.
Beekman around 320 PM CDT.
Other locations impacted by this storm include Collinston, Mer Rouge
and Bonita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A tornado watch remains in effect until 900 PM CDT for northeastern
Louisiana.
LAT...LON 3301 9195 3299 9162 3267 9184 3270 9197
3271 9197 3271 9198 3272 9204
TIME...MOT...LOC 2008Z 203DEG 53KT 3278 9191
7Special weather statement, Apr 2, 3:28 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
328 PM CDT SUN APR 2 2017
ARZ074-LAZ007-022115-
Ashley AR-Morehouse LA-
328 PM CDT SUN APR 2 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTH CENTRAL MOREHOUSE PARISHES UNTIL 415
PM CDT...
At 327 PM CDT, Meteorologists were tracking a strong thunderstorm
near Berlin, or 9 miles west of Wilmot, moving northeast at 65 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Wilmot around 330 PM CDT.
Parkdale around 335 PM CDT.
Portland, Montrose and Snyder around 345 PM CDT.
Other locations impacted by this storm include Bonita.
This storm may intensify so monitor local radio and television
stations for additional information and possible warnings from the
National Weather Service.
A tornado watch remains in effect until 900 PM CDT for northeastern
Louisiana.
LAT...LON 3339 9174 3337 9146 3302 9146 3290 9168
3297 9188
TIME...MOT...LOC 2027Z 207DEG 58KT 3303 9173
7Local storm report, Apr 2, 4:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
413 PM CDT SUN APR 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL CROSSETT 33.13N 91.96W
04/02/2017 U1.00 INCH ASHLEY AR EMERGENCY MNGR
.
&&
NWS JACKSON MS
IRIS SYSTEMLocal storm report, Apr 2, 5:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
502 PM CDT SUN APR 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG DERMOTT 33.53N 91.43W
04/02/2017 CHICOT AR EMERGENCY MNGR
TREES WERE BLOWN DOWN IN DERMOTT.
&&
NWS JACKSON MS
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
10.2 hours before the tornado, 150 km from the path. April 2, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81029 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.8 K/km
The surface observations
Monroe Regional (MLU), 56 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 159 km away, was scanning. The volume nearest the touchdown began at 22:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of April 2, 2017
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 2 | 9:04 AM CDT | EF1 | Lafayette Parish, LA | 0.1 | 10 | $5,000 | ||
| April 2 | 9:15 AM CDT | EF0 | Travis, TX | 3.0 | 100 | $100,000 | ||
| April 2 | 9:47 AM CDT | EF1 | Saint Martin Parish, LA | 0.8 | 20 | 2 | $15,000 | |
| April 2 | 12:25 PM CDT | EF0 | Walker, TX | 0.5 | 30 | $15,000 | ||
| April 2 | 1:56 PM CDT | EF1 | San Augustine, TX | 6.4 | 310 | $50,000 | ||
| April 2 | 2:32 PM CDT | EF1 | Rapides Parish, LA | 7.3 | 50 | $5,000 | ||
| April 2 | 2:50 PM CDT | EF2 | Rapides Parish, LA | 6.1 | 800 | $250,000 | ||
| April 2 | 2:53 PM CDT | EF2 | LaSalle Parish, LA | 5.5 | 1,636 | $100,000 | ||
| April 2 | 3:05 PM CDT | EF1 | Rapides Parish, LA | 5.4 | 500 | $750,000 | ||
| April 2 | 3:07 PM CDT | EF1 | Sabine Parish, LA | 9.8 | 370 | $50,000 | ||
| April 2 | 3:20 PM CDT | EF0 | Rapides Parish, LA | 0.1 | 10 | |||
| April 2 | 3:52 PM CDT | EF2 | LaSalle Parish, LA | 13.7 | 2,252 | $1.0 million | ||
| April 2 | 3:54 PM CDT | EF1 | Grant Parish, LA | 4.1 | 1,108 | |||
| April 2 | 4:12 PM CDT | EF1 | Grant Parish, LA | 4.4 | 1,108 | $70,000 | ||
| April 2 | 4:17 PM CDT | EF1 | Caldwell Parish, LA | 13.2 | 1,232 | $85,000 | ||
| April 2 | 4:18 PM CDT | EF2 | LaSalle Parish, LA | 1.1 | 440 | $600,000 | ||
| April 2 | 4:22 PM CDT | EF2 | LaSalle Parish, LA | 13.8 | 880 | 1 | $525,000 | |
| April 2 | 4:48 PM CDT | EF1 | Richland Parish, LA | 3.7 | 300 | $75,000 | ||
| April 2 | 4:49 PM CDT | EF1 | Richland Parish, LA | 3.8 | 880 | $220,000 | ||
| April 2 | 4:57 PM CDT | EF1 | Franklin Parish, LA | 1.0 | 600 | $150,000 | ||
| April 2 | 5:41 PM CDT | EF0 | Tensas Parish, LA | 1.4 | 100 | $2,000 | ||
| April 2 | 12:57 AM CDT | EF1 | Lincoln, MS | 17.5 | 1,056 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.